The Regina Police Service is warning the public about the extreme danger posed by consumption of illegal drugs. Though it is a warning often-repeated by police services across Canada, it is important to remind citizens of the symptoms of drug overdose and the potentially lethal consequences of illegal drug use. This is particularly urgent in the case of opioids, including fentanyl.
Fentanyl is an extremely potent and highly addictive drug. While it has an important use as a prescribed medication to manage pain, the illegal use of this drug is very dangerous and its effects are unpredictable. Our city is not immune. In Regina, there have been confirmed cases (November and December, 2018) of deaths resulting from fentanyl overdoses.
In the drug trade, Fentanyl has mixed with a number of other drugs. Overdoses have occurred where individuals were not aware they were consuming fentanyl. Two milligrams of fentanyl (about the size of four grains of salt) is enough to kill an adult. The short-term effects of taking this drug can include: drowsiness, constipation, nausea/vomiting, headaches, dizziness, difficulty breathing, euphoria, itching and sweating. The signs of fentanyl (and other opioid drug) overdose include: weak breathing, drowsiness, cold/clammy skin, pinpoint pupils, collapse and coma. Anyone observing someone presenting these symptoms should call 9-1-1 immediately.
For more information on opioids, the side effects and the risks, please visit: https://www.canada.ca/en/health-canada/services/substance-abuse/prescription-drug-abuse/opioids.html
As always, anyone who has information that could assist police in drug investigations is encouraged to contact their local police agency or Crime Stoppers at 1-800-222-TIPS (8477).